North Carolina, 2007

Damaging Wind in North Carolina, July 13, 2007

July 13, 2007 · NWS MHX · 1 event in 1 county or zone

The combination of an upper level disturbance and a stationary frontal boundary resulted in numerous showers and thunderstorms along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

The combination of an upper level disturbance and a stationary frontal boundary resulted in numerous showers and thunderstorms along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 13, 3:35 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 13, 3:35 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
435 PM EDT FRI JUL 13 2007

.SYNOPSIS...
STATIONARY FRONT WILL REMAIN OVER AREA TONIGHT...THEN DISSIPATE ON
SAT. UPPER LEVEL SYSTEM WILL AFFECT AREA LATE SAT NIGHT INTO MON.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHRT WV MOVING IN FROM W HAS COMBINED WITH STNRY BNDRY AND SEA
BREEZE TO PRODUCE WDSPRD CONVECTION ALONG AND EAST OF HWY 17 THIS
AFTN. LATEST MESO MODELS INDICATE THIS ACTIVITY LASTING INTO EARLY
EVENING...THEN WDLY SCT SHRA/ISOLD TSRA POSSIBLE OVERNIGHT. SKIES
MOSTLY CLOUDY THIS EVENING...DECREASING OVERNIGHT. LEANED TO ETA MOS
FOR MIN TEMPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SAT LOOKS MOSTLY DRY AS WILL BE BETWEEN SHRT WVS AND SFC BNDRY WILL
BE DISSIPATING...THUS ONLY SLIGHT CHC SAT AFTN AND EVENING. BOTH NAM
AND GFS PICK UP ON SRN STREAM SHRT WV ASSCTD WITH ACTIVITY OVER
ARKLATEX...AND MOST IT ACROSS AREA LATE SAT NIGHT THROUGH MON.
HIGHER THAN CLIMO POPS INIDCATED...WITH MOST WDSPRD COVERAGE
EXPECTED ON SUN WITH LIKELY POPS WARRANTED. 40/50 POPS FOR SUN NIGHT
AND MON. MOS BLEND FOR TEMPS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED PERIOD WILL BE DOMINATED BY THE BERMUDA HIGH WITH A
MOIST SOUTHWEST FLOW. CHANCE POPS EACH DAY...MAINLY OF THE
AFTERNOON/EVENING VARIETY. SEASONAL TEMPS.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR AND FEW/SCATTERED CLOUDS WITH BASES 3-6KFT AT TAF SITES
CURRENTLY...MID AND HIGH CLOUDS WORKING IN FROM THE WEST.
SHOWERS/TSTORMS POSSIBLE AT COASTAL SITES THIS AFTERNOON/EARLY
EVENING DUE TO COMBINATION OF INTERACTIONS BETWEEN THE STALLED FRONT
LOCATED RIGHT ALONG THE COAST...THE SEABREEZE AND SHORTWAVE TROUGH.
HAVE VCTS MENTIONED WITH CB APPENDAGE. PUT REDUCED VSBYS AND FOG IN
THE FORECAST FOR EARLY SATURDAY MORNING...MVFR/IFR POSSIBLE WITH
VSBYS AND LOW STRATUS.

EXPECT GENERALLY VFR CONDITIONS THROUGH WEDNESDAY...WITH THE
EXCEPTION OF SCATTERED CONVECTION AND PATCHY MORNING FOG.

&&

.MARINE...
A BROAD AND WEAK AREA OF LOW PRESSURE WILL MOVE ALONG THE STATIONARY
BOUNDARY JUST INLAND FROM THE COAST TONIGHT. THE RESULT WILL BE
LIGHT WINDS FROM A VARIETY OF DIRECTIONS OVERNIGHT INTO SATURDAY
MORNING. ONCE THE LOW MOVES OFF TO THE NORTHEAST SATURDAY WINDS WILL
BECOME SOUTHWEST THROUGH THE ENTIRE MARINE AREA. THE FRONT WILL
FINALLY DISSIPATE SATURDAY AFTERNOON/EVENING. SMALL CRAFT WINDS/SEAS
DEVELOP ON SUNDAY AND LAST INTO MONDAY AS THE PRESSURE GRADIENT
BECOMES TEMPORARILY PINCHED IN BETWEEN A COLD FRONT BECOMING
STATIONARY OVER THE OHIO VALLEY AND THE BERMUDA HIGH. AS THAT FRONT
WEAKENS EARLY NEXT WEEK THE GRADIENT WILL RELAX AND THE BERMUDA HIGH
BECOMES THE MAIN FEATURE WITH SOUTHWEST WINDS GENERALLY 10-15 KNOTS
AND 2-4 FT SEAS.

.RIP CURRENTS...
SWELL AND WIND CONDITIONS INDICATE LOW THREAT FOR SAT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...HSA
AVIATION...CLQ
MARINE...HSA
Hazardous weather outlook, Jul 13, 3:39 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
439 AM EDT FRI JUL 13 2007

NCZ029-044>047-079>081-090>095-098-103-104-140845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
439 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 13, 2:15 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     TRENT WOODS             35.08N 77.10W
07/13/2007  E40 MPH          CRAVEN             NC   TRAINED SPOTTER

&&

JBM
Special weather statement, Jul 13, 2:16 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT FRI JUL 13 2007

NCZ047-103-132000-
EASTERN DARE-WESTERN DARE-
316 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 400 PM EDT...

AT 316 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 7 MILES EAST OF
MANNS HARBOR TO 15 MILES SOUTHWEST OF MANNS HARBOR...MOVING EAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BODIE ISLAND LIGHTHOUSE
AT 340 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
KILL DEVIL HILLS.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THESE STORMS IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jul 13, 2:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 PM EDT FRI JUL 13 2007

NCZ047-103-132045-
EASTERN DARE-WESTERN DARE-
358 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 445 PM EDT...

AT 358 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 9 MILES EAST OF
MANNS HARBOR TO 16 MILES SOUTHWEST OF MANNS HARBOR...OR FROM 9 MILES
EAST OF MANNS HARBOR TO 13 MILES NORTHEAST OF ENGELHARD...MOVING EAST
AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE WORTH AT 405 PM
EDT...STUMPY POINT AT 410 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
TORRENTIAL RAINFALL...UP TO 3 INCHES IN AN HOUR...WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.
THESE STORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jul 13, 3:09 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 PM EDT FRI JUL 13 2007

NCZ081-093-094-132115-
PAMLICO-CRAVEN-WESTERN HYDE-
409 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL AFFECT HYDE...CRAVEN AND PAMLICO
COUNTIES UNTIL 515 PM EDT...

AT 409 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 11 MILES NORTH
OF ENGELHARD TO HAVELOCK...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ENGELHARD AT 415 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE SWANQUARTER.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.
TORRENTIAL RAINFALL...UP TO 3 INCHES IN AN HOUR...WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.
THESE STORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jul 13, 3:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 PM EDT FRI JUL 13 2007

NCZ095-132115-
CARTERET-
429 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 515 PM
EDT...

AT 429 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM CEDAR ISLAND TO
NEAR NEWPORT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR MOREHEAD CITY AT 435 PM EDT...BEAUFORT AT 450 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jul 13, 3:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
445 PM EDT FRI JUL 13 2007

NCZ047-103-132130-
EASTERN DARE-WESTERN DARE-
445 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 530 PM EDT...

AT 445 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN
HYDE COUNTY...OR ABOUT 11 MILES NORTHEAST OF ENGELHARD...MOVING EAST
AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE WORTH AT 455 PM
EDT...STUMPY POINT AT 500 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE BODIE ISLAND LIGHTHOUSE...RODANTHE AND CENTER OF
DARE COUNTY BOMBING RANGE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The radar

The Morehead City radar (KMHX), 89 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hyde

When
July 13, 4:15 PM EST
Where
Hyde County, 0.57 mi W of Ocracoke Is Arpt
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
35.100, -75.980

Wind gust was measured at 65 mph in Ocracoke.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34958.